Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 32, NWS Des Moines, IA

March 30, 2006Calhoun County, Pocahontas County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2006, 12:08 PM CST for Calhoun County, Pocahontas County, Iowa. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2006, 12:08 PM CST (18:08 UTC)
Expired
Mar 30, 2006, 12:34 PM CST
In force
26 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Calhoun County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 127 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 34 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
34 J/kg
Mixed-layer CIN
-342 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 301808
SVRDMX
IAC025-151-301900-
/O.NEW.KDMX.SV.W.0032.060330T1808Z-060330T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1208 PM CST THU MAR 30 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA.
  POCAHONTAS COUNTY IN NORTHWEST IOWA.

* UNTIL 100 PM CST.

* AT 1206 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES SOUTHEAST OF SAC CITY...OR 24 MILES
  SOUTHEAST OF STORM LAKE...AND MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR JOLLEY BY 1220 PM CST.
  NEAR POMEROY BY 1225 PM CST.
  NEAR PALMER BY 1230 PM CST.
  5 MILES SOUTHEAST OF POCAHONTAS BY 1235 PM CST.
  NEAR ROLFE BY 1245 PM CST.

THE LOCATIONS OF YETTER AND FONDA ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS
UNTIL THE STORM PASSES.

LAT...LON 4252 9489 4221 9485 4259 9446 4292 9447
      4291 9471

$$

MYERS
2 follow-up statements
000 
WWUS53 KDMX 301818
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1218 PM CST THU MAR 30 2006

IAC025-151-301900-
/O.CON.KDMX.SV.W.0032.000000T0000Z-060330T1900Z/
POCAHONTAS IA-CALHOUN IA-
1218 PM CST THU MAR 30 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
CALHOUN AND POCAHONTAS COUNTIES UNTIL 100 PM CST...

AT 1214 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 8 MILES SOUTHEAST OF SAC CITY...OR 26 MILES
SOUTHEAST OF STORM LAKE...AND MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR JOLLEY BY 1225 PM CST.
  NEAR POMEROY BY 1230 PM CST.
  NEAR PALMER BY 1240 PM CST.
  6 MILES SOUTHEAST OF POCAHONTAS BY 1245 PM CST.
  NEAR ROLFE BY 1250 PM CST.

THE LOCATION OF GILMORE CITY IS ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY AWAY FROM WINDOWS.

LAT...LON 4252 9489 4221 9485 4259 9446 4292 9447
      4291 9471

$$

MYERS
000 
WWUS53 KDMX 301834
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1233 PM CST THU MAR 30 2006

IAC025-151-301843-
/O.CAN.KDMX.SV.W.0032.000000T0000Z-060330T1900Z/
POCAHONTAS IA-CALHOUN IA-
1233 PM CST THU MAR 30 2006

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN CALHOUN AND POCAHONTAS
COUNTIES HAS BEEN CANCELLED...

AT 1231 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

IN SOME LOCATIONS STILL IN THE PATH OF THE STORM...PEA TO MARBLE 
SIZED HAIL CAN STILL BE EXPECTED.

LAT...LON 4252 9489 4221 9485 4259 9446 4292 9447
      4291 9471

$$

MYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:15 PM CST, 20 hours 53 minutes earlier.

Area forecast discussion, Mar 29, 3:15 PM CST, 20 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
315 PM CST WED MAR 29 2006

DISCUSSION...
THE MAIN FORECAST CONCERN IN THE NEAR TERM IS THE
TIMING/COVERAGE/MODES OF POTENTIAL SEVERAL WEATHER THURSDAY. FOR
OVERNIGHT...THE FIRST SURGE OF WAA SHOULD INITIATE SOME ELEVATED
STORMS LATE TONIGHT INTO THURSDAY MORNING...AND SHOULD BE ABLE TO
SUPPORT SOME MARGINAL SEVERE HAIL GIVEN THE LOW WET BULB ZERO
HEIGHTS. THE MAIN SEVERE THREAT STILL LOOKS TO BE THURSDAY AFTERNOON
AND EVENING. NUMEROUS INGREDIENTS ARE IN PLACE FOR A SIGNIFICANT
SEVERE EVENT...INCLUDING A STRONG COUPLED JET STRUCTURE...POTENT
EARLY SPRING SFC AND UPPER LEVEL LOWS...ALONG WITH SUFFICIENT
MOISTURE AND INSTABILITY. TORNADO PARAMETERS ARE ALSO FAVORABLE WITH
LOW LCLS AND THE TRIPLE POINT IN WESTERN IOWA. THE GFS/NAM DIFFER
BY ABOUT 100 MILES IN THE PLACEMENT OF THE SURFACE LOW...WITH THE
NAM FARTHER NORTH IN EXTREME NW IA BY 00Z THURSDAY EVENING.
REGARDLESS...AT LEAST THE FAR W/SW COUNTIES WILL HAVE POTENTIAL FOR
TORNADOES. HOWEVER...A COMMON CAVEAT APPLIES TOMORROW...NAMELY THE
QUESTION OF HOW MUCH INSOLATION WILL OCCUR DURING THE AFTERNOON TO
BOOST THE LOW LEVEL INSTABILITY. SPC HAS HELD OFF ON A MODERATE RISK
AREA FOR THIS REASON...BUT THE CURRENT SLIGHT RISK COULD VERY WELL
BE UPGRADED AS THE EVENT APPROACHES. STORM MOTION WILL BE QUITE
RAPID...TO THE NORTHEAST AROUND 40-50 MPH. WILL ISSUE AN UPDATED HWO
TO REFINE THE SPECIFIC THREATS...AREAS...AND TIMING. THE LOW WILL
LIFT TO THE NORTHEAST THURSDAY NIGHT WITH SOME LINGERING SHOWERS
EXPECTED INTO FRIDAY.

IN THE LATER PERIODS...THE NEXT SIGNIFICANT SYSTEM IS STILL SET TO
IMPACT THE FORECAST AREA LATE SATURDAY THROUGH SUNDAY. WITH THE
CURRENT TRACK SUGGESTED BY THE GFS...SOUTHERN IOWA WOULD BE THE MOST
FAVORED LOCATION FOR SEVERE WEATHER...INVOF OF THE WARM FRONT.
PWATS AROUND 1.5 INCHES SUGGEST HEAVY RAINS COULD BE A FACTOR AS
WELL. UPPER RIDGING WILL KEEP DRY CONDITIONS THROUGHOUT THE FORECAST
AREA FOR MONDAY INTO TUESDAY...WITH ANOTHER POTENTIALLY STRONG
SYSTEM TO MOVE THROUGH THE REGION LATE TUESDAY AND WEDNESDAY.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH WEDNESDAY...WITH HIGHS
IN THE 50S AND 60S AND OVERNIGHT LOWS IN THE 30S AND 40S.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY
Hazardous weather outlook, Mar 30, 9:07 AM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CST THU MAR 30 2006

IAZ044-057-058-070>072-081>083-092>095-311200-
CRAWFORD-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION-CLARKE-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
907 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE DURING THE
MORNING WITH THE MAIN THREAT OF SEVERE WEATHER FROM LARGE HAIL.
ADDITIONALLY...SOME OF THESE STORMS MAY MOVE OVER THE SAME
LOCATIONS WITH HEAVY RAINFALL AMOUNTS ALSO POSSIBLE. BY LATE THIS
AFTERNOON...A GREATER THREAT OF SEVERE WILL EXIST IN THE AREA WITH
THE POTENTIAL FOR DAMAGING WINDS...LARGE HAIL AND ISOLATED
TORNADOES. THE STORMS WILL BE MOVING QUICKLY TO THE NORTHEAST AT 45
TO 55 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO
SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER.
MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH
ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY INTO THIS EVENING...
ESPECIALLY FROM 5 TO 9 PM. EARLY PREPARATION AND DEPLOYMENT WILL
BE NEEDED AS THE STORMS RACE NORTHEAST AT NEARLY 50 MPH.

IAZ004>007-015>017-023>028-033>039-045>050-059>062-073>075-
084>086-096-097-311200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CARROLL-GREENE-BOONE-
STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-WARREN-MARION-
MAHASKA-LUCAS-MONROE-WAPELLO-APPANOOSE-DAVIS-
907 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL EXPAND EASTWARD ACROSS CENTRAL IOWA LATER THIS
MORNING INTO THE EARLY AFTERNOON. THE MAIN THREAT INITIALLY WILL
BE FROM LARGE HAIL. BY THE LATE AFTERNOON AND ESPECIALLY EARLY
THIS EVENING...A GREATER THREAT OF SEVERE WEATHER EXISTS WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE TORNADO
THREAT WILL REMAIN LOW...ESPECIALLY NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO
SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER.
MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH
ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE EVENING
HOURS ACROSS MUCH OF CENTRAL IOWA. BE PREPARED TO DEPLOY QUICKLY
AS ANY STORMS WILL BE MOVING RAPIDLY TO THE NORTHEAST AT NEARLY
50 MPH.

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 7:18 AM CSTSevere Thunderstorm WarningDMXCalhoun, Pocahontas, Sac27 min
Mar 30, 3:06 PM CSTSevere Thunderstorm WarningDMXCrawford39 min
Mar 30, 3:10 PM CSTSevere Thunderstorm WarningDMXRinggold, Union21 min
Mar 30, 4:37 PM CSTSevere Thunderstorm WarningDMXCrawford38 min
Mar 30, 4:49 PM CSTSevere Thunderstorm WarningDMXAudubon, Carroll41 min
Mar 30, 5:02 PM CSTSevere Thunderstorm WarningDMXAdams, Cass28 min
Mar 30, 5:11 PM CSTSevere Thunderstorm WarningDMXTaylor49 min
Mar 30, 5:13 PM CSTSevere Thunderstorm WarningDMXCalhoun, Carroll, Sac32 min
Mar 30, 5:23 PM CSTSevere Thunderstorm WarningDMXAdair, Adams32 min
Mar 30, 5:30 PM CSTSevere Thunderstorm WarningDMXPolk, Warren19 min
Mar 30, 5:32 PM CSTSevere Thunderstorm WarningDMXGuthrie28 min
Mar 30, 5:38 PM CSTTornado WarningDMXPolk37 min
Mar 30, 5:40 PM CSTSevere Thunderstorm WarningDMXGreene35 min
Mar 30, 5:40 PM CSTSevere Thunderstorm WarningDMXRinggold, Union50 min
Mar 30, 5:43 PM CSTSevere Thunderstorm WarningDMXHumboldt, Webster32 min
Mar 30, 5:44 PM CSTSevere Thunderstorm WarningDMXMadison46 min
Mar 30, 5:51 PM CSTSevere Thunderstorm WarningDMXDallas24 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.